Oregon, 2022

Frost and Freeze in Oregon, May 9 to 10, 2022

May 9 to 10, 2022 · NWS MFR · 2 events in 2 counties and zones

Clearing skies and an unseasonably cold air mass allowed temperatures to drop below freezing in some locations in southwest Oregon.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Clearing skies and an unseasonably cold air mass allowed temperatures to drop below freezing in some locations in southwest Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at May 9, 7:25 PM PST, 2 hours 35 minutes earlier.

Area forecast discussion, May 9, 7:25 PM PST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Medford OR
825 PM PDT Mon May 9 2022

.DISCUSSION...Temperatures were, for a second day in a row, about
20 degrees below normal for most of the forecast area. Additionally,
for the second day in a row, models suggested more thunderstorms
would occur than actually were observed, and 4 cloud to ground
flashes were observed in the past 24 hours. This forecaster thinks
it's likely that a lack of phase separation (liquid and solid H20
--typically aiding in lightning development) that prevented more
cloud to ground flashes from occurring. The air mass was so cold
that there was likely not enough liquid water in the clouds to
help provide that phase separation. Tomorrow's air mass will be
warmer, so we do expect more lightning to be observed.

Getting back on track to the weather this evening, cold temperatures
are expected tonight, and a Freeze Warning continues for the
Klamath River and Scott Valleys of Siskiyou County and the
Applegate and Illinois Valleys. Frost conditions are possible
along portions of the Curry County coast and in portions of Coos
and Douglas County. Clouds and some precipitation should prevent
Jackson County valleys from dipping to freezing tonight.
Instability continues Tuesday as the cold upper low spins over
Northern California, and some stretching of the atmosphere north
of the low will provide enough dynamics for additional chances of
showers and thunderstorms. The best chances for showers will be
confined to areas south and east of the Umpqua Divide. This
additional precipitation is welcome considering the ongoing severe
drought conditions for most of the forecast area. Skies should
trend clearer Tuesday night, and with a continued cold air mass, a
Freeze Watch covers more of Southwestern Oregon and Western
Siskiyou County than the Warning that's valid for tonight.

Please see the previous forecast discussion for more details on the
continued active spring weather. Keene

&&

.AVIATION...09/18Z TAFs...A cool, showery air mass will be over the
area today into tonight and conditions are likely to be a mix of VFR
to MVFR with visibilities falling within MVFR thresholds under
heavier showers. With low pressure overhead, winds are expected to
be weaker today compared to recent days but will also be more
variable. However, periods of gusty winds are expected with any
nearby showers, and especially so with any showers that develop into
thunderstorms. /BR-y

&&

.MARINE...Updated 130 PM PDT Monday 9 May 2022...Conditions will
continue to improve this afternoon, but showers with isolated
thunderstorms will continue into the evening. Relatively light winds
and seas are expected this evening into Wednesday. Then, another
front is expected Wednesday night into Thursday and may bring gusty
south winds and steep seas. /BR-y

&&

.PREV DISCUSSION... /Issued 300 PM PDT Mon May 9 2022/

SHORT TERM...Today through Wednesday Night, May 11th...
It's been an unusually cold last 24-36 hours to top off a chilly
and wet Mother's Day weekend across the forecast area. Alturas
dipped to a low of 14F this morning, which ties May of 2010's
lowest temperature for the lowest temperature recorded there in
the month of May going back to May 1st of 1935. Also, that's the
coldest it's been this far into the spring there going back to
1935. Also, Mount Shasta City shattered a calendar day record low
of 29F set in 1985, 1990, and 1996 with a chilly 23F
(preliminarily) this morning.

Showers and isolated thunderstorms with small hail, as well as
snow above about 3,000 to 4,000 foot elevations, are occuring
across the forecast area this afternoon and evening. Some rain and
snow above 2,500 to 3,500 foot elevations is also expected in
some areas tonight into Tuesday morning. Tuesday afternoon and
evening snow levels will rise to around 4,500 feet with another
round of showers and thunderstorms shifting southeastward during
the course of the day. Please check your point- and- click
forecast and the hourly/tabular links at the bottom of that page
for further details, to include headlines, for your respective
area.

Looking forward to tonight into Tuesday morning, freezing to
subfreezing temperatures are expected in much of the same areas in
western Siskiyou County and from Cave Junction southward. Frost is
also expected for some areas inland from the coast in the coastal
counties, as well as in portions of central Douglas County where
skies are expected to partially clear. In the Rogue Valley and
many other areas, clouds and rainfall are likely to prevent a
freeze. The Freeze Watch has been upgraded to a warning in some
areas, and a Frost Advisory has been issued for portions of Coos,
Curry, and Douglas counties.

A Freeze Watch has been issued for much of the same area, but
also including a bit more of the west side valleys than we have
for tonight into Tuesday morning. The range of possible low
temperatures for Wednesday morning is still relatively high due to
uncertainties in cloud cover for then, so stay tuned for updates,
as we might need to add some other areas to that Freeze Watch
before or when we upgrade it.

Temperatures will rebound Wednesday into Wednesday night. ~BTL

LONG TERM...Thursday 5/12 through Monday 5/16...The long term
forecast begins with the next front moving through our area early in
the morning. This front will pass through most of the area, and
ensembles are pretty consistent on the timing, but waver on the
strength of the front. Precipitation will largely be light to
moderate, with the higher amounts closer to the coast and the coast
range. Snow levels will range between 4000 and 5000 feet, so a few
of the higher passes may see some limited accumulation, but with it
being mid May, accumulation on the roads themselves will largely be
limited during the day time.

Conditions will become more showery in nature Thursday evening and
dissipate for most of the area. However, a weak atmospheric river
will approach the California and Oregon border bringing some
additional precipitation to the area, largely along and west of the
Cascades, Snow levels will start at 4500 feet and rise to 8000 feet
by Friday evening. This atmospheric river looks like it will travel
northward along the coast, indicating that the precipitation will
travel along with it. Still, this does not look like a long-duration
or strong atmospheric river, so not expecting impacts related to
excessive rainfall; however will always keep an eye out for larger
issues related to the rainfall we have seen. Please keep an eye to
the forecast for more details on impacts as they become clearer.

Some ensembles try to keep some light precipitation in our area, for
the weekend; so will not be surprised if the precipitation chances
increase as the weekend approaches. However, have gone with the
National Blend of Models for this forecast package which is showing
dry weather for us. -Schaaf

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Frost Advisory until 9 AM PDT Tuesday for ORZ021>023.
     Freeze Watch from Tuesday evening through Wednesday morning for
     ORZ024-026.
     Freeze Warning until 9 AM PDT Tuesday for ORZ024-026.

CA...Freeze Watch from Tuesday evening through Wednesday morning for
     CAZ080.
     Freeze Warning until 9 AM PDT Tuesday for CAZ080.

Pacific Coastal Waters...
     None.

In the hours before

Local storm report, May 9, 5:57 PM PST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
657 PM PDT MON MAY 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     SNOW             MOUNT SHASTA            41.32N 122.31W
05/09/2022  E2.0 INCH        SISKIYOU           CA   TRAINED SPOTTER

            2 INCHES OF GRAUPEL ACCUMULATED ON THE
            GRASS. ROADWAYS ARE CLEAR.

&&
Special weather statement, May 9, 6:01 PM PST, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Medford OR
701 PM PDT Mon May 9 2022

CAZ082-100515-
South Central Siskiyou County-
Including the cities of Mount Shasta, Dunsmuir, and McCloud
701 PM PDT Mon May 9 2022

Moderate snowfall is expected in and around Mount Shasta City,
including Interstate 5, through this evening. 1 to 2 inches of
snowfall is expected, mainly on grassy surfaces, but heavier snow
showers may cause periods of slippery road surfaces. Take it slow
in ice and snow. Snow showers will diminish overnight. Keene

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 frost/freeze. Local standard time, as filed.

Frost/Freeze, Eastern Curry County & Josephine County

When
May 9, 10:00 PM PST to May 10, 8:00 AM PST
Where
Eastern Curry County & Josephine County forecast zone
Reported by
Official NWS Observations
Coordinates
42.417, -123.886 (the zone’s center; the record gives no point)

Reported low temperatures in this zone ranged from 29 to 39 degrees.

Frost/Freeze, Jackson County

When
May 9, 10:00 PM PST to May 10, 8:00 AM PST
Where
Jackson County forecast zone
Reported by
Official NWS Observations
Coordinates
42.432, -122.728 (the zone’s center; the record gives no point)

Reported low temperatures in this zone ranged from 32 to 38 degrees.

What these are

Frost/Freeze
Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2022Every state in 2022This day in weather historyWarnings in Oregon, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013873, 1013874.